Alert archive / Florida / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 116, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Dec 13, 1997, 4:02 AM EST for Indian River County, Florida. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 13, 1997, 4:02 AM EST (09:02 UTC)
- Expired
- Dec 13, 1997, 5:00 AM EST
- In force
- 58 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
County Indian River County, FL
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 00:00Z, 9.0 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 156 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 709 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 189 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLB 130903 SVRMLB FLC061-131000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 402 AM EST SAT DEC 13 1997 THE NATIONAL WEATHER SERVICE IN MELBOURNE FL HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 500 AM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST CENTRAL FLORIDA ...INDIAN RIVER COUNTY AT 357 AM...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM LOCATED ALONG THE INDIAN RIVER/OKEECHOBEE/ST LUCIE COUNTY BORDER. THE THUNDERSTORM WAS MOVING EAST-NORTHEAST AT 40 MPH AND WILL REACH AREAS BETWEEN WABASSO AND VERO BEACH BETWEEN 415 AND 435 AM. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58 MPH...DESTRUCTIVE HAILt...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 13, 3:12 AM EST, 50 minutes earlier.
Area forecast discussion, Dec 13, 3:12 AM EST, 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 315 AM EST SAT DEC 13 1997 VERY BUSY EARLY MORNING WILL ALL OF THE WX. CURRENTLY...MODERATE TO HEAVY RAIN RUNNING NE/SW OVER CENTRAL SECTIONS OF FA MOVING NE AT 30. RAIN COVERS NEARLY ALL OF THE REMAINDER OF THE REGION EXCEPT DEEP SOUTH. SAT PIX SHOW CLUSTER OF COLD CLOUD TOP MOVING OVER THE STATE WITH BACK EDGE OF COLDEST CLOUD TOPS ENTERING W COAST. SHORT TERM...EXPECT HEAVIEST RAIN WITH COLD CLOUD TOPS TO CONTINUE MOVING NE. RAPID SCAN 88D OFF RADS INDICATING CIRCULATION NW OF LK OKEECHOBEE...AND THIS ASSOCIATED WITH VORT MAX AND COLD CLOUD TOPS MOVING OVER REGION. BAND OF HEAVIEST RAIN NOW IN AREAS WHICH HAVE RECIEVED VERY LITTLE RAIN (S MLB CWA)...SO EXPECT FLOOD THREAT MARGINAL. ONCE THIS VORT MOVES OVER REGION...THREAT OF HEAVY RAIN IN FLOOD WATCH AREA WILL DECREASE IN THE SHORT TERM...BUT IT WILL REMAIN OVERCAST WITH LIGHT TO MODERATE RAIN CONTINUING OVER MOST OF FA. BOUNDARY RUNNING FROM ABOUT VRB WSW INTO SOUTHERN SECTIONS OF WC FLORIA...AND WILL MOVE SLOWLY SOUTH TODAY. FOR TODAY...MODELS IN DISAGREEMENT BOTH SFC AND ALOFT. ALL THREE MODELS DO FORM CUTOFF LOW AND ORIENT IT IN A MORE NEUTRAL TILT WITH TIME...BUT ETA SLOWER WITH SYSTEM MOVING EAST. SFC LOW WILL FORM OFF FLA COAST BY 48 HOURS...BUT WHAT HAPPENS IN THE MEANTIME IS UNCERTAIN. AM CONFIDENT TODAY WILL BE CLOUDY WITH RAIN MOST SECTIONS BUT PINNING AREAS OF HEAVIEST RAIN DIFFICULT AS MESOSCALE FEATURES NOT PICKED UP BY MODELS WILL ENHANCE LOCATION OF SIGNIF RAIN. LIKEWISE WOULD KEEP UP FLOOD WATCH. WILL HAVE TO KEEP AN EYE ON S SXNS OF FA FOR HEAVY RAIN. ATTM DO NOT EXPECT FFA OVER S SXNS AS THIS AREA HAS SEEN NO SIGNIF RAIN...AND AREA WOULD HAVE TO RECIEVE SIGNIF AMOUNT BEFORE FLOOD THREAT BEGINS. AS FOR SFC LOW DEVELOPING ALONG COAST...THREAT OF HEAVY RAIN WILL BE ALONG COASTAL COUNTIES STARTING TOMMOROW NIGHT INTO SUNDAY. EXACT POSITIONING OF SFC LOW WILL DETERMINE GREATEST THREAT OF HEAVY RAIN. ONE OTHER TIDBIT...MM5 MODEL IS NOT ALL THAT GOOD. IT MIGHT GIVE HIGH RESO DATA...BUT I HAVENT SEEN THIS MODEL DO A GOOD JOB IN A TIGHT WX SITUATION YET. ALSO...MLB HAS ALREADY BROKEN ITS PRECIP RECORD FOR THIS DATE...AND THE DAY IS ONLY 3.25 HOURS OLD... HODANISH
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 13, 6:45 AM EST | Flash Flood Warning | MLB | Osceola | 3 hr |
| Dec 13, 9:36 AM EST | Flash Flood Warning | MLB | Osceola | 4 hr |
| Dec 13, 1:41 PM EST | Flash Flood Warning | MLB | Osceola | 17 hr |
Nearby
Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.